Warning: Herbal Supplements Don't Always Go Well With Heart Drugs

Supplements can interfere with medicines’ effects, posing a danger to heart patients.

FE_PR_100201health.herbs.jpg

Slide Show: Taking Heart Drugs? 9 Supplements to Avoid (and Some Alternatives)

By SHARE

Herbs and other natural supplements are becoming increasingly commonplace in medicine cabinets as Americans get more proactive about preserving health and defying the diseases of aging. But in some people, pills and extracts often dubbed "all natural" don't play nice, say some experts. In a literature review published in the Journal of the American College of Cardiology, Mayo Clinic heart doctors warn of the potentially dangerous interactions that some herbal supplements can cause in heart patients who take blood thinners and drugs to treat high blood pressure, among other medications.

[Slide show: Taking Heart Drugs? 9 Supplements to Avoid (and Some Alternatives)]

"All these products do have a biologic effect; they are taken because of these effects," explains Arshad Jahangir, cardiologist and researcher at the Mayo Clinic in Scottsdale, Ariz. But a potential interaction with other medications is not something people always consider when popping supplements they believe are derived from plants or roots. "Natural does not always mean safe," he adds. The supplements can lessen the effects of a prescribed medication—say, a drug to control atrial fibrillation, which can put the person at risk of a stroke. Alternatively, herbs might intensify the way a prescribed medication works. For example, the effect of hypertension medications might be enhanced to the point that dangerously low blood pressure results, increasing the risk of dizziness, fainting, falls, and in extreme cases, shock.

Unlike prescription medications, which have to pass muster with the Food and Drug Administration to prove they are both safe and effective, herbal supplements do not. While a few randomized controlled trials (the gold standard in medical research) have been done, says Jahangir, there is a general lack of evidence about safety and effectiveness of the herbs used for centuries for medicinal purposes. An important point, he says, is that the herbs have not been investigated in specific populations, like the elderly or immuno-suppressed individuals, who may be more susceptible to the adverse effects brought by mixing herbs with other medications. And people with chronic diseases, he notes, are often the very people who add herbs to their existing prescription medication regimen. In otherwise healthy adults, says Jahangir, "[herbs] are not as dangerous if used alone, in the absence of other compounds."

Be upfront with your doctor about what you're taking, say experts. "From a practical point of view, it's money spent for no gain and potential risk," says Daniel Mark, a cardiologist at Duke University School of Medicine. "But if people take it regardless of what we [traditional medical clinicians] tell them, at least let's keep the channels of communication open." Because these pills do not have to meet the bar for approval set by the FDA, what you're ingesting is "a crapshoot," says Mark. Not only are the levels of the active ingredients not necessarily uniform; the manufacturing practices are not well regulated.

He wants his patients to tell him about all of their prescription medications so he can evaluate that list for potentially harmful interactions, and also about the herbs, vitamin supplements, and over-the-counter drugs they take. Jahangir suggests not only telling your physician about all the pills and extracts you take but also notifying your pharmacist, as he or she may have more insight into potential drug-drug interactions as well as drug-herb or drug-food interactions. He also implores clinicians to become more vigilant about asking patients for the full list of supplements and over-the-counter pills they take for medicinal purposes.

Read about 9 commonly used herbs—typically taken in pill or capsule form—and one food that might pose a risk to your ticker if you have heart disease or are taking certain cardiovascular drugs.